CURRENT anesthetics are remarkably safe, with few patients experiencing obvious side effects. Nevertheless, it is essential that clinicians remain alert to the possibility of new anesthetic-related side effects and to previously described side effects occurring in novel circumstances. The current issue of Anesthesiology contains two provocative case reports that suggest that continuous propofol infusion during anesthesia in adult patients may result in metabolic acidosis.1,2The novelty of the two reports is the apparent occurrence of “propofol infusion syndrome” during anesthesia in adults; previous anecdotal reports have described severe, sporadic, occasionally fatal metabolic acidosis during continuous infusion of propofol for sedation of critically ill children3–5and adults.6,7Although the mechanism by which propofol produces sporadic lactic acidosis is unclear, evidence implicates poisoning of the electron transport chain8and impaired oxidation of long-chain fatty acids.9
However, no previous reports have associated lactic acidosis with propofol infusion for surgical anesthesia in adults. Therefore, the current reports prompt the question of whether the authors have correctly interpreted their observations. The answer to that question hinges on the differential diagnosis of intraoperative metabolic acidosis.
In anesthetized patients, the differential diagnosis of newly developed metabolic acidosis is rarely challenging. Most commonly, intraoperative metabolic acidosis represents lactic acidosis resulting from an obvious cause, e.g. , lower body reperfusion after release of an aortic cross clamp or severe hemorrhagic shock. More recently, infusion of relatively large volumes of 0.9% saline has been associated with the development of hyperchloremic metabolic acidosis.10–14However, in cases where intraoperative metabolic acidosis is unanticipated, what diagnostic approach is both reasonable and cost effective?
During anesthesia, the differential diagnosis of metabolic acidosis begins with direct measurements of pH and arterial carbon dioxide tension (Paco2) and calculation of serum bicarbonate concentration ([HCO3−]) and other derived variables, such as base excess. However, deviations of pH, Paco2, [HCO3−], and base excess from normal values do not provide etiologic information. If the etiology is not obvious, further data are required.
The first critical differential diagnostic point is to distinguish between hyperchloremic metabolic acidosis and metabolic acidosis associated with excessive generation of organic acids, such as lactate and ketones. Three commonly used tools are the anion gap, the strong ion difference, and individual measurements of the anions of organic acids. The anion gap is within the normal range in hyperchloremic metabolic acidosis but usually is increased in lactic acidosis as in several other pathologic states. Intraoperative calculation of the anion gap often requires a specific request for a serum [CL−], which many “stat” laboratories do not include in an electrolyte panel. Use of the strong ion difference, as part of the Fencl-Stewart approach, also requires measurement of electrolytes, including serum [CL−], and at least a serum albumin concentration, which together would provide sufficient data to apply the recently proposed, simplified modification of the Fencl-Stewart approach.15In addition to calculation of the anion gap or the strong ion difference, quantification of the anions of organic acids, such as serum lactate or serum ketones, may be indicated.
Applying either approach to the two case reports in this issue of Anesthesiology produces suggestive but not definitive information. Burow et al. 1describe a 31-yr-old woman receiving a continuous propofol infusion for sedation during radiofrequency ablation for chronic atrial fibrillation. Propofol sedation was initiated at 25 μg · kg−1· min−1and titrated to between 50 and 125 μg · kg−1· min−1based on patient responsiveness. No more than 3 l saline solution, 0.9%, was infused during 395 min of propofol sedation. Intermittently obtained arterial blood gas measurements showed a steady decline in pH, [HCO3−], and base excess without evidence of hypoperfusion, hypoxemia, or hypercapnia. Because no data were obtained to quantify the anion gap, the strong ion gap, or the anions of organic acids, hyperchloremic acidosis cannot be excluded. However, after the propofol infusion was discontinued, accompanied by the administration of 15 mEq sodium bicarbonate and mild mechanical hyperventilation, pH returned toward normal values.
Salengros et al. 2describe a 64-yr-old man receiving a total intravenous anesthetic (propofol, remifentanil, and mivacurium) for a radical prostatectomy for adenocarcinoma. During the third hour of the case, the patient’s heart rate increased. At that time, pH, Paco2, [HCO3−], and serum lactate were normal. During the remaining 2 h of the case, pH and [HCO3−] progressively declined, and serum lactate increased. Intravenous fluid therapy consisted of 1 l saline, 0.9%, and 1 l hydroxyethyl starch, 6%. Hemodynamic variables other than tachycardia remained acceptable, and no other metabolic derangements were evident by laboratory analysis. The surgical procedure ended shortly after the second arterial blood gas measurement showed a worsening metabolic acidosis. The patient was transferred to the intensive care unit, and his acid–base status returned to baseline over the next several hours.
These two provocative cases are interesting because they describe the development of reversible metabolic acidosis associated with propofol anesthesia as the most likely explanation. The acidosis described by Burow et al. 1could have resulted from saline infusion, although this is unlikely, given the time course and volume of infusion. In addition, the acidemia resolved despite continued infusion of saline. This report would be more convincing had electrolyte data been obtained or had lactate been measured. The report by Salengros et al. 2is more convincing because measurement of serum lactate confirms the diagnosis of lactic acidosis. Hypoperfusion seems to be an unlikely explanation because blood pressure was well maintained, although abrupt onset of tachycardia was noted. Diabetic ketoacidosis was excluded, and hyperchloremic metabolic acidosis is also unlikely, given the volume and time course of fluid infusion. Cytopathic hypoxia secondary to sepsis is unlikely because, of the diagnostic criteria for sepsis or systemic inflammatory response syndrome as defined by the 1992 American College of Chest Physicians/Society of Critical Care Medicine consensus conference,16only tachycardia was present. Before infusion, the propofol had not been drawn into syringes and stored for an extended interval, which has been associated with sepsis.17Therefore, these two reports are most consistent with the possibility that occasionally, in adults, propofol in sufficiently high concentrations may itself produce a type of cytopathic hypoxia by impairing the electron transport chain or fatty acid oxidation.
What should anesthesiologists conclude on the basis of these two case reports? Unexpected tachycardia occurring during propofol anesthesia should prompt laboratory evaluation for possible lactic acidosis. The most cost-effective approach would be to request an arterial blood gas measurement and an immediate serum lactate measurement. Given the suspicion of lactic acidosis, documentation of an increased anion gap or strong ion difference would necessitate additional studies and further delay treatment. “Propofol infusion syndrome” will likely be identified in additional anesthetized patients.
* University of Texas Medical Branch, Galveston, Texas. firstname.lastname@example.org